Hail, Doniphan
- When
- August 15, 4:21 PM CST to 4:24 PM CST
- Where
- Doniphan County, 0.87 mi SW of Denton
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.720, -95.280
On the evening of August 15th and overnight into the 16th scattered thunderstorms formed across eastern Kansas and western Missouri, causing some minor hail and wind damage. The largest hail was around golf ball sized and the strongest winds were in the 70 to 80 mph range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the evening of August 15th and overnight into the 16th scattered thunderstorms formed across eastern Kansas and western Missouri, causing some minor hail and wind damage. The largest hail was around golf ball sized and the strongest winds were in the 70 to 80 mph range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 15, 3:06 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 406 PM CDT Thu Aug 15 2019 .Discussion... Issued at 403 PM CDT THU AUG 15 2019 As expected the first MCS of our active pattern has arrived this afternoon and has set the stage for how things will evolve in the next 24 hours. This first MCS ended up taking a more northerly track into NW MO and will bring light to moderate rain over northern MO as it continues to dissipate. This feature may not be significant, but it has set the stage for potential significant severe weather over eastern KS and western MO late this afternoon into this evening as it laid a WNW-ESE oriented outflow boundary just north of I-70 currently. North of this boundary there continues to be redevelopment of elevated convection with a hail and heavy rain threat, which could effect northern Missouri. Our main focus in the next six hours will be along this outflow boundary for any convective initiation. If storms form, and they are currently expected to around 5-6pm, the environment is set up to support supercell development with quick low level mesocyclone formation. Effective SRH will be 300-400 m2/s2, MU CAPE of 3500 J/kg, and effective shear of 44kts with a supportive hodograph all pointing to all modes of severe weather possible. The highest tornado threat will be along and south of that boundary and the latest mesoanalysis puts the most likely convective initiation just NW of Topeka, but as clouds clear out in eastern KS this focus could shift eastward which will need to be monitored. Storm motion and effective shear vectors are roughly parallel to the outflow so these storms may go linear quickly which could limit the tornado threat with another limiting factor being higher LCL values of 1200m. While the tornado threat is somewhat limited in location and timeframe the large hail and damaging wind threat is not. As these storms grow more upscale along that boundary large hail (2+") and 60-70mph winds are possible with DCAPE values over 1000 J/kg. These storms will likely slowly move south as the cold pool develops with the KC Metro having the most likely chance for large hail and damaging wind with heavy rain between 7-9pm. These storms will continue to move south and weaken as we lose daytime heating setting up the second round for our area tonight with the formation of the LLJ. This second round will likely be more of a flood threat, but will have the chance of large hail (1-2") and strong to damaging winds (40-60mph), especially once the cool pool develops and it starts to surge south after midnight. The area would need to see rates of 2" per hour or 3- 4" in 3 hours, which may be possible with training storms. This MCS will eventually surge south leaving the CWA quickly by the morning but could cause some issues as it does overnight. Our next MCS looks to form up Friday night into Saturday along a warm front/quasi-stationary boundary that will be oriented W-E just south of the MO River. A strong LLJ is expected to form up after midnight which will coincide with an approaching shortwave trough to really set up a heavy rain and large hail threat for most of our area. Storm motion looks to remain parallel to the boundary with PWAT values over 2" and MUCAPE of 2-3000 J/kg which all point to a heavy precipitation and large hail event. After all the rainfall tonight form the MCS soils may be saturated and a flash flood watch may be warranted for some portions of our area during this timeframe. Some models are putting the potential for 4+" and that does not seem out of the question with synoptic set up that will be established. More convection looks likely Saturday night and Sunday night, but the forcing looks weaker so impacts should remain less than the previous two nights, but with saturated soils this will still need to be watched. We finally get out of our MCS wet pattern going into Tuesday with a dryer look going into mid week. && .Aviation...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1220 PM CDT THU AUG 15 2019 Multiple chances for scattered to numerous thunderstorms over eastern KS and western MO will start later this afternoon. The first round of storms will form up late in the afternoon and will have the highest chance for severe weather to include damaging winds, large hail, and a few tornadoes. These storms will more isolated in nature so only some terminals may be affected with this round through sunset. After sunset an area of scattered storms is expected to develop along the Missouri River Valley on the KS/MO border. These storms will likely be more widespread with little break between the individual storms. This will likely cause issues for any aviation moving through the area until early morning when they clear out to the south. A MVFR ceilings looks to develop tomorrow morning and last into the afternoon on the backside of these storms. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Barham Aviation...Barham
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 519 AM CDT Thu Aug 15 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 519 AM CDT Thu Aug 15 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe storms are expected this evening and continuing into the overnight hours for eastern Kansas and portions of western Missouri. All modes of severe weather are possible, including large hail, damaging winds, heavy rainfall, and the possibility of an isolated tornado. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong to severe storms are also possible Friday night through Saturday morning. Saturday could see some redevelopment of storms with some being on the stronger side. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1235 PM CDT Thu Aug 15 2019
MOZ001-011-151830-
Atchison MO-Holt MO-
1235 PM CDT Thu Aug 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON AND NORTHWESTERN HOLT
COUNTIES UNTIL 130 PM CDT...
At 1234 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Avoca to Talmage to 7 miles south of
Johnson to near Pawnee City to Axtell. Movement was east at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Tarkio, Mound City, Rock Port, Fairfax, Craig, Rockport, Big Lake,
Westboro, Watson, Blanchard, Fortescue, Bigelow, Corning, Phelps City
and Indian Cave State Park.
This includes Interstate 29 between mile markers 78 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4058 9577 4058 9520 4003 9516 3996 9526
4001 9532 4004 9542 4012 9539 4018 9548
4024 9547 4026 9555 4030 9556 4031 9566
4034 9562 4046 9564 4048 9570 4054 9565
4056 9568 4052 9571 4052 9575 4057 9577
TIME...MOT...LOC 1734Z 262DEG 42KT 4076 9614 4055 9602 4031 9601 4004
9608 3986 9627
32Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
127 PM CDT Thu Aug 15 2019
KSZ102-MOZ001>004-011>013-020-151915-
Doniphan KS-Atchison MO-Buchanan MO-De Kalb MO-Worth MO-Holt MO-
Gentry MO-Nodaway MO-Andrew MO-
127 PM CDT Thu Aug 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...NORTHEASTERN
BUCHANAN...WORTH...GENTRY...EASTERN ATCHISON...HOLT...NODAWAY...
ANDREW AND NORTHWESTERN DEKALB COUNTIES UNTIL 215 PM CDT...
At 127 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Coin to near Maitland to near Hiawatha.
Movement was east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
St. Joseph, Maryville, Savannah, Albany, Wathena, Elwood, Stanberry,
Mound City, Highland, Troy, Country Club Villa, Country Club, King
City, Grant City, Oregon, Burlington Junction, Hopkins, Ravenwood,
Union Star and Maitland.
This includes the following highways...
Interstate 29 between mile markers 43 and 86.
Interstate 229 between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4057 9438 4026 9431 3970 9475 3971 9534
4000 9534 4000 9531 4003 9538 4022 9521
4058 9529
TIME...MOT...LOC 1827Z 265DEG 39KT 4065 9523 4023 9513 3984 9548
32Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
209 PM CDT Thu Aug 15 2019
KSZ025-102-103-MOZ012-013-020-021-028-151945-
Doniphan KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
Clinton MO-De Kalb MO-Andrew MO-
209 PM CDT Thu Aug 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONIPHAN...
NORTHWESTERN LEAVENWORTH...EASTERN ATCHISON...BUCHANAN...NORTHWESTERN
CLINTON...NORTHERN PLATTE...SOUTHEASTERN ANDREW AND SOUTHWESTERN
DEKALB COUNTIES UNTIL 245 PM CDT...
At 208 PM CDT, Doppler radar was tracking strong winds associated
with thunderstorms along a line extending from Country Club Villa to
Elwood to near Wathena to near Nortonville. Movement of these
strong winds was southeast at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
St. Joseph, Leavenworth, Atchison, Savannah, Platte City, Weston,
Gower, Wathena, Elwood, Country Club Villa, Country Club,
Stewartsville, Agency, Edgerton, Dearborn, Camden Point, Amazonia,
Rushville, Clarksdale and Tracy.
This includes the following highways...
Interstate 29 between mile markers 20 and 59.
Interstate 229 between mile markers 0 and 14.
LAT...LON 3972 9503 3980 9495 3997 9487 3972 9437
3944 9461 3918 9518 3942 9518 3942 9543
TIME...MOT...LOC 1908Z 310DEG 34KT 3986 9484 3975 9488 3968 9497 3943
9529
32The Topeka radar (KTWX), 115 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
An Emergency Manager reported 60 mph winds from the same location as golf ball sized hail.
Strong winds resulted in several power outages and doors to homes being blown in.
Wind damage occurred to trees and a power pole. A tree fell onto a car.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852400, 852406, 852401, 852403, 852404, 852402.